Parametric Stability of Thin-Walled Beams of Open Section

[+] Author and Article Information
A. A. Ghobarah, W. K. Tso

Department of Civil Engineering and Engineering Mechanics, McMaster University, Hamilton, Ontario, Canada

J. Appl. Mech 39(1), 201-206 (Mar 01, 1972) (6 pages) doi:10.1115/1.3422613 History: Received October 21, 1970; Online July 12, 2010


A study is made on the parametric stability of open thin-walled beams under axial load. A set of nonlinear equations of stability and the appropriate boundary conditions are obtained using the energy approach. The derived equations are applicable to thin-walled open section of any shape. The effect of longitudinal deformation is taken into account in the derived theory. Using the nonlinear theory, the torsional parametric stability of a beam of a symmetrical 1 section is studied. The principal region of torsional instability is determined. The steady-state amplitude of torsional oscillation when the system is parametrically excited is found. Finally, the transient growth of the torsional motion from the onset of instability to the steady-state oscillation is computed. The effect of viscous damping on the steady-state and transient response is also included in the analysis.

Copyright © 1972 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In